Calculus of Variations and Geometric Measure Theory

L. Bungert - M. Burger

Asymptotic Profiles of Nonlinear Homogeneous Evolution Equations of Gradient Flow Type

created by bungert on 08 Jul 2022


Published Paper

Inserted: 8 jul 2022
Last Updated: 8 jul 2022

Journal: Journal of Evolution Equations
Volume: 20
Number: 3
Pages: 1061–1092
Year: 2020
Doi: 10.1007/s00028-019-00545-1

ArXiv: 1906.09856 PDF


This work is concerned with the gradient flow of absolutely $p$-homogeneous convex functionals on a Hilbert space, which we show to exhibit finite ($p<2$) or infinite extinction time ($p \geq 2$). We give upper bounds for the finite extinction time and establish convergence rates of the flow. Moreover, we study next order asymptotics and prove that asymptotic profiles of the solution are eigenfunctions of the subdifferential operator of the functional. To this end, we compare with solutions of an ordinary differential equation which describes the evolution of eigenfunction under the flow. Our work applies, for instance, to local and nonlocal versions of PDEs like $p$-Laplacian evolution equations, the porous medium equation, and fast diffusion equations, herewith generalizing many results from the literature to an abstract setting. We also demonstrate how our theory extends to general homogeneous evolution equations which are not necessarily a gradient flow. Here we discover an interesting integrability condition which characterizes whether or not asymptotic profiles are eigenfunctions.